Kansas, 2020

Hail in Kansas, June 11, 2020

June 11, 2020 · NWS DDC · 1 event in 1 county or zone

A shortwave trough moved across the area but with minimal instability, the result was only one severe weather report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A shortwave trough moved across the area but with minimal instability, the result was only one severe weather report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 11, 4:37 PM CST, 18 minutes earlier.

Area forecast discussion, Jun 11, 4:37 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
537 PM CDT Thu Jun 11 2020

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Friday)
Issued at 129 PM CDT Thu Jun 11 2020

The latest models earlier this afternoon are coming into
generally good agreement with some widely scattered thunderstorms
being possible early this evening along a surface boundary
extending from extreme southwest Kansas, Elkhart/Hugoton, to near
Dodge City given mid level lapse rates of +8c/km and improving
0-1km moisture convergence. A few of these storms may even be
capable of producing wind gusts of 50 mph or a little higher
based on the forecast model soundings showing late day inverted V
with cloud bases at or above 10000ft and downdraft cape
of>1000j/kg. Severe weather however is not anticipated. What
storms that do develop after 5 pm this Thursday evening will move
southeast and are currently expected to cross the Oklahoma border
by 9pm this evening.

Will then need to monitor the slight chance for a few isolated
early morning thunderstorms near the eastern edge of 10 to 13C
700mb temperature gradient where some 850mb warm air advection
will be present along with mid level lapse rages of 7.5c/km or
greater. Location of this area of possible convection will be near
and east of a Dodge City to Meade line.

Friday a surface boundary will be located near the Oklahoma
border with models indicating once again late day instability and
0-1km forcing along this boundary. At this time can not rule out a
few isolated to widely scattered thunderstorms Friday
evening...mainly south and west of a Meade to Sublette line.

Highs Friday are expected to be several degrees warmer compared
to the highs Thursday afternoon given the 2-4C warmup in 850mb
temperatures from 00z Friday to 00z Saturday. Highs in the mid to
upper 90s still look on track for southwest Kansas. Northeast of
Dodge City the afternoon highs will range from 90 to 95.

.LONG TERM...(Friday night through Thursday)
Issued at 129 PM CDT Thu Jun 11 2020

Hot and Dry Weekend can be expected across western Kansas this
weekend and next week given the forecast 850mb and 700mb
temperatures at 00z each day from 00z Sunday through 00z Friday.
The upper low forecast yesterday to develop and deepen over the
Ohio valley is still forecast to develop late this weekend but it
is now forecast to wobble south southeast towards the east coast
early next week as the upper ridge axis shifts from the Plains to
the Mississippi Valley. As a result the slightly cooler air that
might have spread into portions of central Kansas towards mid week
no longer will occur. Now the ECMWF and GFS both are in good
agreement with 850mb temperatures at 00z each day next week will
ranging from around 30 to near 35 across southwest Kansas. As a
result several days of highs around 100 degrees are looking more
and more likely across western Kansas from Saturday through at
Thursday.

A southwesterly flow will be present across the Rockies and the
Plains late this weekend into early next week. Several upper
level disturbances embedded in this flow will cross the west
central high plains which will provide an opportunity for
thunderstorms along a surface boundary in eastern Colorado each
evening from Sunday through possibly Wednesday. At this time it
appears that the better opportunity of storms next week will stay
west of the Colorado border and northwest of Garden City.
Uncertainty is high however on where the boundary will be and the
exact track of each of these upper level waves next week so a few
isolated evening thunderstorms north and west of Garden CIty can
not be completely ruled out. The probability is low enough however
so will not to include a mention of thunderstorms in the later
period of the forecast just yet.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 533 PM CDT Thu Jun 11 2020

A few isolated thunderstorms will eastward across southwest Kansas
near and along the Oklahoma border through early evening, affecting
KLBL and potentially KDDC. Otherwise, widespread VFR conditions will
prevail through Friday afternoon. Gusty south-southwest winds around
15 to 25kt will persist across central and eastern portions of
southwest Kansas early this evening ahead of a weak frontal boundary
extending northeast from extreme southwest Kansas into north central
Kansas. Meanwhile, generally lighter west-northwest winds will
continue in west central Kansas and extreme southwest Kansas near
the Colorado border. Winds will then subside overnight becoming
more light and variable as the frontal boundary edges a little
farther east across southwest Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  95  63  98 /  20  10   0   0
GCK  60  95  61  98 /  10  10   0   0
EHA  61  97  63  97 /  20  30  20   0
LBL  61  98  63  98 /  30  20  20   0
HYS  59  91  61  95 /   0   0   0   0
P28  64  97  65  99 /  20  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...JJohnson
Hazardous weather outlook, Jun 11, 2:23 AM CST, 14 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
323 AM CDT Thu Jun 11 2020

KSZ030-031-043>046-061>066-074>081-084>090-120830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
323 AM CDT Thu Jun 11 2020 /223 AM MDT Thu Jun 11 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jun 11, 3:29 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
429 PM CDT Thu Jun 11 2020

KSZ076-077-086-087-112215-
Gray KS-Seward KS-Meade KS-Haskell KS-
429 PM CDT Thu Jun 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD...
NORTHWESTERN MEADE...SOUTHWESTERN GRAY AND SOUTHEASTERN HASKELL
COUNTIES UNTIL 515 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Satanta, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Copeland, Tice and Plains.

LAT...LON 3729 10097 3742 10101 3756 10054 3722 10049
TIME...MOT...LOC 2129Z 266DEG 28KT 3735 10089

TATRO
Special weather statement, Jun 11, 4:09 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
509 PM CDT Thu Jun 11 2020

KSZ077-078-112245-
Gray KS-Ford KS-
509 PM CDT Thu Jun 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD AND
SOUTHEASTERN GRAY COUNTIES UNTIL 545 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Montezuma, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Montezuma, Ensign and The Haggard Elev.

LAT...LON 3749 10046 3768 10049 3774 10012 3750 10010
TIME...MOT...LOC 2209Z 264DEG 32KT 3760 10042

TATRO
Special weather statement, Jun 11, 4:23 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
523 PM CDT Thu Jun 11 2020

KSZ087-088-112315-
Meade KS-Clark KS-
523 PM CDT Thu Jun 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE AND
SOUTHWESTERN CLARK COUNTIES UNTIL 615 PM CDT...

At 523 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Englewood, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ashland, Englewood and Acres.

LAT...LON 3700 10021 3731 10019 3729 9975 3700 9979
TIME...MOT...LOC 2223Z 278DEG 18KT 3717 10009

TATRO
Special weather statement, Jun 11, 4:44 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
544 PM CDT Thu Jun 11 2020

KSZ087-112315-
Meade KS-
544 PM CDT Thu Jun 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD AND
NORTHWESTERN MEADE COUNTIES UNTIL 615 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm near
Plains, or 7 miles southwest of Missler, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Meade, Meade State Park, Missler and Plains.

LAT...LON 3715 10063 3735 10064 3743 10029 3714 10031
TIME...MOT...LOC 2243Z 268DEG 25KT 3726 10055

TATRO
Special weather statement, Jun 11, 4:50 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
550 PM CDT Thu Jun 11 2020

KSZ078-112330-
Ford KS-
550 PM CDT Thu Jun 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FORD COUNTY UNTIL
630 PM CDT...

At 550 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Ft. Dodge, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ford, Windhorst and Ft. Dodge.

LAT...LON 3766 9999 3773 9999 3784 9959 3759 9960
TIME...MOT...LOC 2250Z 268DEG 25KT 3771 9992

TATRO

The radar

The Dodge City radar (KDDC), 8 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ford

When
June 11, 4:55 PM CST
Where
Ford County, 1.29 mi ESE of Dodge City Wilrds Ar
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.710, -99.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907112.